Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 111, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 2012, 3:33 PM MDT for Corson County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 3:33 PM MDT (21:33 UTC)
- Expired
- Jun 30, 2012, 4:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 126 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KABR 302133 SVRABR SDC031-302215- /O.NEW.KABR.SV.W.0111.120630T2133Z-120630T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 333 PM MDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 415 PM MDT * AT 329 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES WEST OF BLACK HORSE...OR 37 MILES WEST OF MCLAUGHLIN. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLACK HORSE AROUND 415 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4581 10132 4559 10146 4571 10174 4587 10164 TIME...MOT...LOC 2133Z 294DEG 1KT 4576 10157 WIND...HAIL <50MPH 1.00IN $$ SERR
1 follow-up statement
316 WWUS53 KABR 302209 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 509 PM CDT SAT JUN 30 2012 SDC031-302219- /O.EXP.KABR.SV.W.0111.000000T0000Z-120630T2215Z/ CORSON SD- 409 PM MDT SAT JUN 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CORSON COUNTY WILL EXPIRE AT 515 PM CDT/415 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4581 10132 4559 10146 4571 10174 4587 10164 TIME...MOT...LOC 2209Z 294DEG 1KT 4576 10156 $$ SERR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:20 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 30, 2:20 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT JUN 30 2012 .SHORT TERM...TONIGHT THROUGH MONDAY CURRENTLY THE SURFACE LOW IS CENTERED IN COLORADO WITH AN INVERTED TROUGH EXTENDING ACROSS WESTERN SOUTH DAKOTA. THIS SURFACE TROUGH WILL LIKELY BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND A CU FIELD IS JUST STARTING TO DEVELOP ACROSS WESTERN CORSON COUNTY. THERE IS VERY LITTLE UPPER LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT IN THE NEXT SEVERAL HOURS...BUT IF SURFACE HEATING AND LOW LEVEL CONVERGENCE CAN GET A FEW ISOLATED STORMS TO DEVELOP THEY WILL HAVE A VERY UNSTABLE ATMOSPHERE TO WORK WITH. DEWPOINTS ARE STILL IN THE 60S ACROSS THE REGION AND ML CAPES WILL RISE TO 2500 J/KG. STEEP MID LEVEL LAPSE RATES...AND 0-6 SHEAR VALUES AROUND 40 TO 50 KTS WILL BE ABLE TO SUPPORT ISOLATED SUPERCELLS. A MORE NOTABLE SHORTWAVE WILL MOVE ACROSS THE REGION OVERNIGHT. A LLJ JET SETS UP JUST TO THE SOUTH OF OUR CWA...AND BETWEEN THE TWO...IT IS POSSIBLE THAT WE WILL SEE SOME ELEVATED SHOWERS AND THUNDERSTORMS OVERNIGHT. ENERGY FROM THAT SHORTWAVE WILL STILL BE INFLUENCING THE FAR EASTERN CWA TOMORROW AFTERNOON AS WELL. THE ATMOSPHERE WILL AGAIN BE VERY UNSTABLE...WITH ML CAPE VALUES RISING TO 3000 J/KG IN THE EAST...HOWEVER THERE WILL BE VERY LITTLE DEEP LAYER SHEAR TO WORK WITH. SO IF ANY STORMS CAN GET GOING...THEY WILL LIKELY BE SHORT LIVED. INCREASING 500 HEIGHTS ON MONDAY WILL ALLOW FOR HOT TEMPERATURES ACROSS THE REGION. 850 TEMPERATURE RIDGE LOOKS AS THOUGH IT WILL BE SITUATED ACROSS THE CENTRAL CWA...PLACING THE JAMES RIVER VALLEY IN AREA OF WARMEST TEMPERATURES. APPARENT TEMPERATURE VALUES WILL BE NEARING THE 105 DEGREE POINT...SO HEADLINES MAY BE NEEDED FOR MONDAY. A STRONG SHORTWAVE WILL MAKE ITS WAY ACROSS NORTH DAKOTA ON MONDAY AS WELL. FOR OUR CWA IT LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE EDGE OF THE EML NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER. A SURFACE WARM FRONT WILL WORK ITS WAY NORTH ON MONDAY...AND DEWPOINTS WILL ONCE AGAIN BE IN THE 60S. LOOKS AS THOUGH THE BEST DEEP LAYER SHEAR WILL REMAIN IN NORTH DAKOTA HOWEVER. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER RIDGE REMAINS IN PLACE THROUGH THE PERIOD CONTINUING TO DRAW HOT AIR INTO THE NORTHERN PLAINS. THERE IS A WEAK SFC FRONT THAT PUSHES THROUGH THE REGION. THIS FEATURE MOVES IN ON TUESDAY NIGHT AND STALLS OVER THE PLAINS UNTIL WED NIGHT. COMBINED WITH A FEW HARD TO TIME SHORTWAVES MOVING THROUGH THE RIDGE THIS WILL HELP GENERATE SOME SHOWERS AND THUNDERSTORMS. ANOTHER SFC LOW WILL SET UP OVER THE PLAINS THURSDAY THROUGH SATURDAY BRINGING CONTINUED SCATTERED STORM CHANCES. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. THERE IS A POSSIBILITY THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON/EVENING...BUT COVERAGE IS EXPECTED TO BE ISOLATED...HAVE ADDED IN SOME VCTS TO KMBG/KPIR BUT MAY NEED TO ADJUST THE TIMING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 3:44 AM MDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 444 AM CDT SAT JUN 30 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 444 AM CDT SAT JUN 30 2012 /344 AM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE UPCOMING WEEK. MONDAY WILL BE EXCEPTIONALLY HOT WITH TEMPERATURES WELL INTO THE 90S TO AROUND 100 DEGREES. ALONG WITH THIS HEAT WILL COME HUMIDITY. HEAT INDICES ARE LIKELY TO SURPASS 100 DEGREES FOR MANY AREAS MONDAY AFTERNOON. ON AND OFF THUNDERSTORMS CHANCES ARE IN THE FORECAST THROUGH THE WEEK AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING. TMT
In the hours before
Special weather statement, Jun 30, 2:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT SAT JUN 30 2012 SDZ003-302130- CORSON- 253 PM MDT SAT JUN 30 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CORSON COUNTY UNTIL 330 PM MDT... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLACK HORSE...OR 31 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE KLEIN RANCH AND BLACK HORSE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && WISE
Local storm report, Jun 30, 3:27 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 14 S WATAUGA 45.72N 101.54W
06/30/2012 E1.00 INCH CORSON SD PUBLIC
A LOT OF DIME HAIL SOME AS BIG AS QUARTERS.
&&
EVENT NUMBER ABR1200270
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:57 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 48 min |
| Jun 30, 3:02 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.